High Wind, Livingston
- When
- February 11, 6:30 PM CST
- Where
- Livingston forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 40.892, -88.558 (the zone’s center; the record gives no point)
High winds caused 13 freight cars of a 105 car train to leave the tracks near Ancona. One of the derailed cars was carrying battery acid but no spill occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High winds caused 13 freight cars of a 105 car train to leave the tracks near Ancona. One of the derailed cars was carrying battery acid but no spill occurred. Some of the derailed cars damaged railroad crossing equipment as well as power lines. These high winds were associated with a strong cold which pushed across northern Illinois during the late afternoon and evening hours of February 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 11, 5:38 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 538 PM CST TUE FEB 11 2003 AVIATION DISCUSSION FOR 00Z TAFS VIGOROUS SHORTWAVE MOVING ACROSS MIDWEST THIS EVENING. MOST SIGNIFICANT WEATHER TO OCCUR IN FIRST 6 HRS OF TAF PERIOD. LINE OF MODERATE TO HEAVY SN MOVING THRU NORTHERN IL ATTM. VIS AS LOW AS A 1/4SM AND LIFR CIGS WITH THIS BAND. SW WINDS GUSTING TO 35KTS WILL SHIFT NW AND GUST TO 40KTS BEHIND COLD FRONT AFTER SN TAPERS OFF BY 02Z. STRONG WINDS AND LINGERING SNOW SHOWERS YIELD BLOWING AND DRIFTING SNOW THRU EARLY MORNING WITH MVFR CIGS AND VIS. WINDS SLOWLY DIMINISH THRU WED MORNING THEN BACK SW BY AFTERNOON. MVFR CIGS THIS EVENING SHOULD GRADUALLY LIFT AND SCATTER OUT OVERNIGHT. CMS PUBLIC DISCUSSION FOR 4PM ZONES/GRIDS MAIN FORECAST CONCERNS STARING US IN THE FACE WITH VIGOROUS CLIPPER SYSTEM DIVING RAPIDLY SOUTHEAST TOWARD THE FORECAST AREA THIS AFTERNOON. OBSERVATIONS OUT OF SOUTHERN MN/NORTHERN IA THIS AFTERNOON SHOWING CONVECTION OCCURRING ALONG FRONTAL BAND...WITH LIGHTNING DECTECTION NETWORK SHOWING SEVERAL CG STRIKES ACROSS NORTH CENTRAL/NE IA. STRONG RISE/FALL COUPLET AND ASSOCITATED ISALLOBARIC GRADIENT PRODUCING WINDS GUSTING IN EXCESS OF 50 KNOTS ACROSS NORTHERN IA. THOUGH ONLY EXPECTING 1-2 INCHES OF SNOW BASED ON RAPID FORWARD SPEED OF SYSTEM...GIVEN THE COMBINATION OF FALLING AND BLOWING SNOW AND AT LEAST ADVISORY CRITERIA WIND SPEEDS WILL GO WITH A CATCH ALL WINTER WEATHER ADVISORY FOR THE NORTHERN PORTION OF THE FORECAST AREA THIS EVENING...AND A WIND ADVISORY FOR THE REMAINDER OF THE FORECAST AREA. SNOW SHOULD WIND DOWN BY LATE EVENING...WITH WINDS GRADUALLY SLACKING OFF OVERNIGHT. MOS TEMPS (ESPECIALLY NGM) SHOWING VERY COLD MINS INTO NORTH CENTRAL IL...BUT HAVE GONE MORE MIDDLE OF THE ROAD. STILL...WILL HAVE WIND CHILLS -10 TO -15 BY MORNING IN COLDEST NORTH CENTRAL IL AREAS. REMAINDER OF FORECAST LESS ACTIVE. NORTHWEST FLOW REMAINS ALOFT...WITH GRADUAL WARMING OF H85 TEMPS. COUPLE OF WEAKER WAVES PASS BY TO OUR NORTH...WITH NEXT CHANCE OF PRECIP WITH SOUTHERN STREAM LOW PASSING TO OUR SOUTH LATER IN THE WEEK. FOR NOW WILL KEEP CHANCE PRECIP THURSDAY NIGHT INTO FRIDAY. .CHI...WINTER WX ADVSRY THIS EVE GENERALLY NORTH OF I-80. WIND ADVSRY SOUTH. GALE AND FREEZING SPRAY WARNINGS LK MICHIGAN. RATZER
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019 -121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 455 PM CST TUE FEB 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT WINTER WEATHER ADVISORY FOR AREAS NORTH OF INTERSTATE 80 THROUGH MIDNIGHT TONIGHT. WIND ADVISORY FOR AREAS SOUTH OF INTERSTATE 80. GALE WARNING...AND FREEZING SPRAY WARNING FOR SOUTHERN LAKE MICHIGAN TONIGHT. A FAST MOVING WEATHER SYSTEM WILL MOVE QUICKLY THROUGH THE AREA THIS EVENING. THIS WILL BRING A BRIEF BURST OF MODERATE SNOW TO PORTIONS OF NORTHERN ILLINOIS AND NORTHWEST INDIANA. ONE TO THREE INCHES OF SNOW ACCUMULATION IS POSSIBLE AS THIS SYSTEM MOVES THROUGH TONIGHT...WITH AREAS NORTH OF INTERSTATE 80 MOST LIKELY TO SEE THE HIGHER END OF THAT RANGE. IN ADDITION TO THE SNOW...STRONG GUSTY WINDS WILL ACCOMPANY THE PASSAGE OF THE SURFACE COLD FRONT. RAPIDLY RISING PRESSURES BEHIND THE FRONT...ASSOCIATED WITH SINKING AIR ALOFT...WILL PRODUCE NORTHWEST WINDS GUSTING INTO THE 40 TO 50 MPH RANGE. THIS WILL RESULT IN SOME BLOWING AND DRIFTING OF SNOW. THOUGH WINDS WILL DECREASE TO THE 20 TO 25 MPH RANGE LATE TONIGHT...TEMPERATURES FALLING INTO THE SINGLE DIGITS WILL PRODUCE WIND CHILLS BETWEEN 10 BELOW AND 15 BELOW ZERO AWAY FROM LAKE MICHIGAN AND THE URBAN CENTER OF CHICAGO...AND IN THE SINGLE DIGITS BELOW ZERO IN THE HEART OF THE CITY. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY GALE AND FREEZING SPRAY WARNINGS FOR SOUTHERN LAKE MICHIGAN WEDNESDAY. THEREAFTER...MINIMAL THREAT OF SIGNIFICANT HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED. AF
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343909.